Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Non-Hermitian spin chains with inhomogeneous coupling

Author: A. G. Bytsko
Translated by: the author
Original publication: Algebra i Analiz, tom 22 (2010), nomer 3.
Journal: St. Petersburg Math. J. 22 (2011), 393-410
MSC (2010): Primary 81T10
Published electronically: March 17, 2011
MathSciNet review: 2729941
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An open $ U_q(sl_2)$-invariant spin chain of spin $ S$ and length $ N$ with inhomogeneous coupling is investigated as an example of a non-Hermitian (quasi-Hermitian) model. For several particular cases of such a chain, the ranges of the deformation parameter $ \gamma$ are determined for which the spectrum of the model is real. For a certain range of $ \gamma$, a universal metric operator is constructed, and thus, the quasi-Hermitian nature of the model is established. This universal metric operator is nondynamical, its structure is determined only by the symmetry of the model. The results apply, in particular, to all known homogeneous $ U_q(sl_2)$-invariant integrable spin chains with nearest-neighbor interaction. In addition, the most general form of a metric operator for a quasi-Hermitian operator in finite-dimensional spaces is discussed.

References [Enhancements On Off] (What's this?)

  • [AF] P. E. G. Assis and A. Fring, Metrics and isospectral partners for the most generic cubic PT-symmetric non-Hermitian Hamiltonian, J. Phys. A 41 (2008), 244001, 18 pp. MR 2455799 (2009g:81052)
  • [BB1] M. T. Batchelor and M. N. Barber, Spin-s quantum chains and Temperley-Lieb algebras, J. Phys. A 23 (1990), L15-L21. MR 1034619 (91c:82026)
  • [BB2] C. M. Bender and S. Boettcher, Real spectra in non-Hermitian Hamiltonians having PT symmetry, Phys. Rev. Lett. 80 (1998), 5243-5246. MR 1627442 (99b:81043)
  • [Be] C. M. Bender, Making sense of non-Hermitian Hamiltonians, Rep. Progr. Phys. 70 (2007), 947-1018. MR 2331294 (2008h:81045)
  • [BBJ] C. M. Bender, D. C. Brody, and H. F. Jones, Complex extension of quantum mechanics, Phys. Rev. Lett. 89 (2002), 270401, 4 pp. MR 1950305 (2004e:81078)
  • [BZ] D. Bessis and J. Zinn-Justin, 1993 (unpublished).
  • [B1] A. G. Bytsko, On integrable Hamiltonians for higher spin $ XXZ$ chain, J. Math. Phys. 44 (2003), 3698-3717. MR 2003927 (2004g:82026)
  • [B2] -, On higher spin $ U_q(sl_2)$-invariant $ R$-matrices, Algebra i Analiz 17 (2005), no. 3, 24-46; English transl., St. Petersburg Math. J. 17 (2006), no. 3, 393-408. MR 2167842 (2006g:17019)
  • [CS] J. L. Cardy and R. L. Sugar, Reggeon field theory on a lattice. 1, Phys. Rev. D 12 (1975), 2514-2522.
  • [CF] O. A. Castro-Alvaredo and A. Fring, A spin chain model with non-Hermitian interaction: The Ising quantum spin chain in an imaginary field, J. Phys. A 42 (2009), 465211, 29 pp. MR 2552019 (2010m:82013)
  • [Di] J. Dieudonné, Quasi-Hermitian operators, Proc. Internat. Sympos. Linear Spaces (Jerusalem, 1960), Jerusalem Acad. Press, Jerusalem, 1961, pp. 115-122. MR 0187086 (32:4540)
  • [D1] V. G. Drinfel'd, Quantum groups, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 155 (1986), 18-49; English transl., J. Soviet Math. 41 (1988), no. 2, 898-915. MR 0869575 (88f:17017)
  • [D2] -, On almost cocommutative Hopf algebras, Algebra i Analiz 1 (1989), no. 2, 30-46; English transl., Leningrad Math. J. 1 (1990), no. 2, 321-342. MR 1025154 (91b:16046)
  • [Ge] G. von Gehlen, Critical and off critical conformal analysis of the Ising quantum chain in an imaginary field, J. Phys. A 24 (1991), 5371-5400.
  • [He] H. Heuser, Über Eigenwerte und Eigenlösungen symmetrisierbarer finiter Operatoren, Arch. Math. 10 (1959), 12-20. MR 0102020 (21:816)
  • [Ho] T. Hollowood, Solitons in affine Toda field theories, Nuclear Phys. B 384 (1992), 523-540. MR 1188363 (94e:81290)
  • [IK] A. G. Izergin and V. E. Korepin, The inverse scattering method approach to the quantum Shabat-Mikhailov model, Comm. Math. Phys. 79 (1981), 303-316. MR 0627054 (83c:81092)
  • [KR] A. N. Kirillov and N. Yu. Reshetikhin, Representations of the algebra $ U_q(sl(2))$, $ q$-orthogonal polynomials and invariants of links, Infinite-Dimensional Lie Algebras and Groups (Luminy-Marseille, 1988), Adv. Ser. Math. Phys., vol. 7, World Sci. Publ., Teaneck, NJ, 1989, pp. 285-339. MR 1026957 (90m:17022)
  • [KW] C. Korff and R. A. Weston, PT symmetry on the lattice: The quantum group invariant $ XXZ$ spin chain, J. Phys. A 40 (2007), 8845-8872. MR 2344527 (2008i:82023)
  • [Ku] P. P. Kulish, On spin systems related to the Temperley-Lieb algebra, J. Phys. A 36 (2003), L489-L493. MR 2006441 (2004h:82029)
  • [KS] P. P. Kulish and A. A. Stolin, Deformed Yangians and integrable models, Czechoslovak. J. Phys. 47 (1997), 1207-1212. MR 1608809 (99g:81092)
  • [M1] A. Mostafazadeh, Pseudo-Hermiticity versus $ PT$ symmetry. III. Equivalence of pseudo-Hermiticity and the presence of antilinear symmetries, J. Math. Phys. 43 (2002), 3944-3951. MR 1915636 (2003i:81234)
  • [M2] -, Pseudo-Hermitian quantum mechanics, arXiv:0810.5643 [hep-th].
  • [Re] W. T. Reid, Symmetrizable completely continuous linear transformations in Hilbert space, Duke Math. J. 18 (1951), 41-56. MR 0045314 (13:564b)
  • [SGH] F. G. Scholtz, H. B. Geyer, and F. J. W. Hahne, Quasi-Hermitian operators in quantum mechanics and the variational principle, Ann. Physics 213 (1992), 74-101. MR 1144600 (94a:81028)
  • [S1] J. P. O. Silberstein, Symmetrisable operators, J. Austral. Math. Soc. 2 (1962), 381-402. MR 0149299 (26:6789)
  • [S2] -, Symmetrisable operators. II. Operators in a Hilbert space $ H$, J. Austral. Math. Soc. 4 (1964), 15-30. MR 0162138 (28:5337)
  • [TV] A. N. Varchenko and V. O. Tarasov, Jackson integral representations of solutions of the quantized Knizhnik-Zamolodchikov equation, Algebra i Analiz 6 (1994), no. 2, 90-137; English transl., St. Petersburg Math. J. 6 (1995), no. 2, 275-313. MR 1290820 (96f:81052a)
  • [Wi] E. P. Wigner, Normal form of antiunitary operators, J. Math. Phys. 1 (1960), 409-413. MR 0117557 (22:8334)
  • [Za] A. C. Zaanen, Über vollstetige symmetrische und symmetrisierbare Operatoren, Nieuw Arch. Wiskunde (2) 22 (1943), 57-80. MR 0015661 (7:453g)
  • [ZG] M. Znojil and H. B. Geyer, Construction of a unique metric in quasi-Hermitian quantum mechanics: nonexistence of the charge operator in a $ 2{\times}2$ matrix model, Phys. Lett. B 640 (2006), 52-56. MR 2245629 (2007b:81079)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 81T10

Retrieve articles in all journals with MSC (2010): 81T10

Additional Information

A. G. Bytsko
Affiliation: St. Petersburg Branch, Steklov Mathematical Institute, Russian Academy of Sciences, 27 Fontanka, St. Petersburg 191023, Russia

Keywords: Quasi-Hermitian Hamiltonians, quantum algebras, spin chains
Received by editor(s): December 18, 2009
Published electronically: March 17, 2011
Dedicated: To Ludwig Dmitrievich Faddeev on his 75th birthday
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society